Home |About Us |Contact us

 logo

 
                                                                                       
                                                                                                                                                         Follow us cancer Follow cancer effects on twitter.com Follow cancer effects on YouTube.com
 

Loss of Appetite  

Cancer patients often complain about loss of appetite. This can be caused by the cancer therapy or the cancer itself. In some, the low appetite can be the result of the side of the treatment: Pain, nausea, vomiting, diarrhea, mouth sores, and/or dry mouth.  In addition, anxiety and depression can lead to absence or lack of appetite in certain cancer victims. Without a proper remedy, the loss of appetite will eventually be followed by an undesirable weight loss due to inadequate intake of protein and calories.  

Most chemotherapy drugs react with the body chemistry which results in decreased appetite and weight loss. The severity of the appetite problem differs with different types of cancer and treatments used. The environment and lifestyle of the patient can also play a role. For instance, patients receive radiation to the head, neck and mouth may have a more serious appetite issue the fact they have dry mouth and lost their sense of taste.  

What You Can Do? 

Taking the following steps can minimize your cancer and chemo-induced lack of appetite:  

  • First, talk to a dietitian or your doctor about means to improve your appetite 
  • Learn to eat even when you do not feel like to 
  • Drink plenty of fruit and cruciferous vegetable juice – use a juicer for better preparation   
  • Eat foods high in calories and proteins capable of giving energy and avoid losing weight 
  • Avoid low-calorie foods and all meals that fill you up rapidly  
  • Avoid large meals, but eat small meals every two to three hours 
  • Avoid heavy meals and any food that cause gas 
  • Avoid greasy and/or fried foods 
  • Prepare food that is colorful and smell good that stimulate your appetite 
  • If necessary, drink Ensure to avoid you losing weight.

Drugs are not usually recommended for patients having cancer and chemo-induced lack of appetite. If, however, your problem becomes serious and need medical attention,the following medications can be prescribed to you by your doctor:

  • Dexamethasone (Decadron®)
  • Dronabinol (Marinol®) 
  • Megestrol acetate (Megace®)
  • Metoclopramide (Reglan®)

When to Call Your Doctor? 

Cancer and chemo-induced lack of appetite does not usually require immediate medical attention. But your doctor help may be necessary in case you experience the medical conditions below:  

  • Trouble swallowing
  • Abnormal weight loss
  • Abdominal pain and/or discomfort
  • Mouth sores that interferes with your ability to eat or talk
  • Complete loss of desire to eat
  • Persistent nausea that impacts your ability to eat or take your medications
  • Vomiting up to 4 times in a 24-hour period.